Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2005, 7:46 PM MDT for Yuma County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 7:46 PM MDT (01:46 UTC)
- Expired
- May 15, 2005, 8:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 160145 SVRGLD COC125-160245- /O.NEW.KGLD.SV.W.0049.050516T0146Z-050516T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 746 PM MDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 845 PM MDT * AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF ABARR...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN YUMA COUNTY AROUND 800 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3970 10260 3986 10271 3973 10316 3949 10300 $$ BULLER
4 follow-up statements
000 WWUS53 KGLD 160216 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 817 PM MDT SUN MAY 15 2005 COC125-160245- /O.CON.KGLD.SV.W.0049.000000T0000Z-050516T0245Z/ YUMA CO- 817 PM MDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR YUMA COUNTY... AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTH OF ABARR...MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN YUMA COUNTY AROUND 830 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3970 10260 3986 10271 3973 10316 3949 10300 $$ BULLER
000 WWUS53 KGLD 160226 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 826 PM MDT SUN MAY 15 2005 COC125-160245- /O.CON.KGLD.SV.W.0049.000000T0000Z-050516T0245Z/ YUMA CO- 826 PM MDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR YUMA COUNTY... AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTH OF ABARR...MOVING SOUTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN YUMA COUNTY AROUND 840 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3970 10260 3986 10271 3973 10316 3949 10300 $$ BULLER
000 WWUS53 KGLD 160235 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 833 PM MDT SUN MAY 15 2005 COC125-160245- /O.CON.KGLD.SV.W.0049.000000T0000Z-050516T0245Z/ YUMA CO- 833 PM MDT SUN MAY 15 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR YUMA COUNTY... AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTH OF ABARR...MOVING SOUTHWEST AT 10 MPH. AT 825 PM MDT DIME TO NICKEL SIZE HAIL WAS REPORTED BY THE PUBLIC 6 MILES WEST OF JOES. THIS HAIL COVERED THE GROUND UP TO A DEPTH OF TWO INCHES. THIS IS A DANGEROUS STORM OF PRODUCING LARGE AMOUNTS OF HAIL. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3970 10260 3986 10271 3973 10316 3949 10300 $$ BULLER
000 WWUS53 KGLD 160244 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 844 PM MDT SUN MAY 15 2005 COC125-160254- /O.EXP.KGLD.SV.W.0049.000000T0000Z-050516T0245Z/ YUMA CO- 844 PM MDT SUN MAY 15 2005 ...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 845 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. LAT...LON 3970 10260 3986 10271 3973 10316 3949 10300 $$ BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:40 PM MDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 15, 1:40 PM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT SUN MAY 15 2005 .DISCUSSION... 18Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW WITH RIDGING ALOFT ACROSS THE CWA. A WEAK VORT MAX WAS LOCATED OVER EASTERN WYOMING. VISIBLE IMAGERY SHOWING AREA OF STRATO CU DEVELOPING ALONG KS/CO BORDER ALONG AXIS OF 45-50 TDS. WEAK SFC PRESSURE FALLS WERE LOCATED ACROSS MUCH OF THE CWA...WITH STRONGER AREA OF 2-3 MB/3HOURS NOTED AHEAD OF APPROACHING SHORTWAVE ACROSS WESTERN NEBRASKA. FOR TONIGHT...PRIMARY CONCERN WILL ONCE AGAIN BE CHANCES FOR ANY EARLY EVENING THUNDER CHANCES...THEN TEMPS AND FOG POTENTIAL OVERNIGHT. AS MENTIONED BEFORE...MOISTURE/INSTABILITY AXIS BEGINNING TO SET UP ACROSS THE WESTERN CWA. AREA OF CONVERGENCE SHOULD CONTINUE TO DEVELOP ACROSS NORTHEAST COLORADO IN RESPONSE TO APPROACHING VORT MAX. WOULD EXPECT A FEW STORMS TO FIRE OFF IN THIS AREA AND TRACK EASTWARD INTO BETTER MOISTURE ACROSS NORTHWEST CWA. A FEW STORMS COULD FORM FARTHER SOUTH DUE TO ELEVATED HEATING...BUT LOOKS LIKE BEST CHANCE WILL BE ACROSS NORTHWEST. IF ANY THUNDERSTORM CAN GET GOING...COULD SEE ANY ISOLATED SVR STORM AS DEEP LAYER SHEAR IS AROUND 40 KTS. THESE SHOULD BE VERY DIURNALLY DRIVEN AND POTENTIAL WILL DECREASE RAPIDLY AFTER 00Z. NOT TO SURE ABOUT THE FOG POTENTIAL TONIGHT AS SOUTHERLY WINDS MAY HOLD TEMPS UP...BUT WITH INCREASING MOISTURE ADVECTION CANT TOTALLY RULE IT OUT SO WILL KEEP PATCHY MENTION GOING. MONDAY...THUNDER CHANCES WILL ONCE AGAIN BE PRIMARY WX CONCERN AS DRYLINE SHARPENS ACROSS THE WESTERN CWA IS RESPONSE TO DEEPENING LEE SIDE TROUGH. SFC CONVERGENCE LOOKS A BIT STRONGER THAN LAST FEW RUNS...AND ACTUALLY 0-1KM CONVERGENCE SHOWS A NICE AXIS ALONG THE DRYLINE. ONLY CONCERN IS TIMING OF MID LEVEL SHORT WAVE...LOOKS TO BE RIGHT ON TOP OF CWA BY 18Z...AND AM A LITTLE CONCERNED THAT SUBSIDENCE BEHIND THIS WAVE MAY INHIBIT TSRA DEVELOPMENT...BUT LOW POPS SEEM WARRANTED. IF CAP CAN BREAK SHEAR/INSTABILITY PARAMETERS WOULD FAVOR A FEW SVR STORMS. TUESDAY-WEDNESDAY...TUESDAY STILL LOOKS TO HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AS STRONG NEGATIVE TILT TROUGH KICKS OUT OF THE ROCKIES. ONLY MADE A FEW MINOR CHANGES TO GOING WX/POP FORECAST...MAINLY TO UP POPS IN NORTHWEST CWA. WILL ALSO HAVE TO WATCH FOR POSSIBLE WIND ADVISORY ACROSS EASTERN CWA AS TIGHT SFC GRADIENT WILL LEAD TO WIND SPEEDS IN THE MIXED LAYER AVERAGING AROUND 27 KTS. SECOND WIND CONCERN WILL BE WHEN COLD FRONT DROPS SOUTH ACROSS THE CWA IN THE EVENING TUESDAY. ETA SHOWING RATHER STRONG PRESSURE CHANGE COUPLET...COUPLED WITH STEEP LOW LEVEL LAPSE RATES AHEAD OF FRONT. CAA ADVECTION MAX ALSO LINES UP WELL IN THIS AREA. UPPED WINDS BEHIND THE FRONT TO ACCOUNT FOR THIS...BUT THIS FEATURE WILL HAVE TO BE MONITORED. AFTER TUESDAY EVENING...MODELS REALLY BEGIN TO DIVERGE WITH HANDLING OF TROUGH PASSAGE. 12Z GFS REALLY DEEPENS THE LOW OVER THE DAKOTAS AND THUS REALLY CHANGES FLOW PATTERN ACROSS THE CWA AND DELAYS ONSET OF H500 RIDGING. THIS LOOKS RATHER SPURIOUS AS IT WAS MAJOR DIFFERENCE FROM GFS TRENDS AND NOT SUPPORTED BY 00Z ENSEMBLES...THUS DID NOT MUCH STOCK INTO 12Z GFS FORECAST FOR WEDNESDAY ON. IN THE EXTENDED (THURSDAY-SUNDAY)...MEDIUM RANGE MODELS CONTINUE TO HAVE A VERY DIFFICULT TIME ON AGREEING ON THE EVOLUTION OF THE H500 RIDGE ACROSS CENTRAL CONUS THROUGHOUT THE PERIOD. GFS HAS DONE A MAJOR FLIP-FLOP AND IS NOW TRENDING STRONGER/MORE AMPLIFIED WITH RIDGE FOR THURS-FRI. THIS WAS SUPPORTED BY YESTERDAY AND TODAYS ECMWF AND ENSEMBLE MEMBERS NOW CLUSTERING ON THAT SOLUTION. WITH THAT IN MIND...AM GOING TO UP HIGHS 5 TO 10 DEGREES IN THIS PERIOD. GFS TRYING TO ADVERTISE RIDGE BEGINNING TO BREAK DOWN SAT AND SUNDAY WITH RATHER STRONG COLD FRONT MOVING OVER THE CWA. ECMWF HOWEVER REMAINS FIRM IN HOLDING RIDGE IN PLACE. BY THIS PERIOD GFS ENSEMBLE MEMBERS REALLY ALL OF THE PLACE...BUT WHAT LITTLE CLUSTERING THERE IS WOULD SUPPORT A SLOWER BREAKDOWN OF THE RIDGE. THIS SEEMS MORE REASONABLE BASED EXPECTED STRENGTH OF RIDGING AND THUS WENT ABOVE GUIDANCE FOR THE WEEKEND. ALSO WILL KEEP PERIOD DRY FOR NOW AS NOT ENOUGH CONFIDENCE IN TIMING/POSITION OF THE FRONTAL BOUNDARY TO MENTION POPS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JRM
Hazardous weather outlook, May 15, 10:45 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN MAY 15 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1045 AM MDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO. THESE STORMS WILL MOVE EAST ACROSS THE WESTERN PORTIONS OF THE TRI-STATE REGION THROUGH THE EVENING. ALTHOUGH ANY THUNDERSTORM CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND AGAIN ON TUESDAY AS AN UPPER LEVEL STORM MOVES INTO THE ROCKIES. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE BOTH DAYS WITH A BETTER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOCKHART
In the hours before
Local storm report, May 15, 4:56 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E CLARKVILLE 40.38N 102.58W
05/15/2005 0.88 INCH YUMA CO PUBLIC
&&
BOYDLocal storm report, May 15, 6:10 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 S CLARKVILLE 40.35N 102.62W
05/15/2005 1.00 INCH YUMA CO PUBLIC
&&
BOYDLocal storm report, May 15, 7:28 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 9 NNW JOES 39.77N 102.74W
05/15/2005 0.88 INCH YUMA CO TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL COVERING THE GROUND
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.